Oklahoma, 2016

Damaging Wind in Oklahoma, June 12, 2016

June 12, 2016 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed across eastern Oklahoma on the 12th as an upper level disturbance translated across the area. Most of the storms were non-severe but one thunderstorm produced damaging wind in Ottawa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across eastern Oklahoma on the 12th as an upper level disturbance translated across the area. Most of the storms were non-severe but one thunderstorm produced damaging wind in Ottawa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 12, 10:04 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 12, 10:04 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1104 AM CDT SUN JUN 12 2016

.DISCUSSION...
Convection that developed into sern OK earlier this morning continues
to expand nwrd into unstable and uncapped air mass across nern OK and
nwrn AR. Moderate to strong instability will support some of this
activity becoming strong/marginally severe, especially across nern OK
and west central and nwrn AR. Weak shear suggests any severe activity
will be pulse-type/short-lived. Latest forecast updates have
increased thunderstorm chances much of CWA south of I-44. That
update also reflects heavier cloud cover, lower maximum temperatures,
and higher QPF across that area. Updated products already issued.

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

SHORT TERM...69
Hazardous weather outlook, Jun 12, 8:08 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
908 AM CDT SUN JUN 12 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
908 AM CDT SUN JUN 12 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...THIS AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...AN AREA OF THUNDERSTORMS CONTINUES TO DEVELOP INTO
SOUTHEASTERN OKLAHOMA THIS MORNING. LOCALLY HEAVY RAINFALL OF ONE
TO TWO INCHES PER HOUR MAY RESULT IN LOCALIZED FLASH FLOODING.
ADDITIONAL ACTIVITY WILL DEVELOP THIS AFTERNOON AS THE ATMOSPHERE
DESTABILIZES. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
REGION THIS AFTERNOON AND EVENING. MODERATE TO STRONG INSTABILITY
WILL SUPPORT SOME STRONG TO SEVERE THUNDERSTORM ACTIVITY WITH
LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT
POTENTIAL.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE CHANCES OF THUNDERSTORMS CONTINUE INTO MID-WEEK AS A SERIES
OF UPPER LEVEL DISTURBANCES AFFECT THE AREA. THUNDERSTORM ACTIVITY
WILL BE MORE ISOLATED LATE IN THE WEEK AND INTO THE WEEKEND.

HEAT WILL ALSO BE A CONCERN MID-WEEK WITH HEAT INDEX VALUES IN THE
105 TO 110 RANGE POSSIBLE ACROSS PORTIONS OF EASTERN OKLAHOMA AND
WEST-CENTRAL ARKANSAS.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

69

In the hours before

Special weather statement, Jun 12, 7:02 AM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
802 AM CDT SUN JUN 12 2016

OKZ049-073-121330-
PUSHMATAHA OK-PITTSBURG OK-
802 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG AND
CENTRAL PUSHMATAHA COUNTIES UNTIL 830 AM CDT...

AT 802 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF KIOWA TO CLOUDY. MOVEMENT WAS EAST AT
15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCALESTER...                      CLAYTON...
KIOWA...                          SAVANNA...
ASHLAND...                        BLANCO...
SNOW...                           HAYWOOD...
CLOUDY...                         DUNBAR...
STANLEY...                        NASHOBA...
CLAYTON LAKE STATE PARK...        PITTSBURG...
SARDIS...                         ARPELAR...
EUBANKS...                        FINLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3447 9578 3451 9577 3451 9567 3459 9567
      3459 9588 3468 9589 3468 9609 3505 9609
      3473 9551 3468 9551 3468 9543 3446 9504
      3425 9505 3424 9515 3416 9515 3416 9520
TIME...MOT...LOC 1302Z 249DEG 14KT 3474 9596 3430 9529

69
Special weather statement, Jun 12, 7:27 AM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
827 AM CDT SUN JUN 12 2016

OKZ049-073-121415-
PUSHMATAHA OK-PITTSBURG OK-
827 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG AND
CENTRAL PUSHMATAHA COUNTIES UNTIL 915 AM CDT...

AT 826 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ASHLAND TO 4 MILES SOUTHEAST OF CLOUDY. MOVEMENT
WAS NORTH AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THE STRONGER STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
CLAYTON...                        KIOWA...
SAVANNA...                        ASHLAND...
BLANCO...                         SNOW...
HAYWOOD...                        CLOUDY...
DUNBAR...                         STANLEY...
NASHOBA...                        CLAYTON LAKE STATE PARK...
PITTSBURG...                      ARPELAR...
EUBANKS...                        FINLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3448 9578 3451 9577 3451 9567 3459 9567
      3459 9588 3468 9589 3468 9609 3503 9609
      3472 9551 3468 9551 3468 9544 3448 9506
      3418 9527
TIME...MOT...LOC 1326Z 179DEG 9KT 3479 9608 3425 9522
Special weather statement, Jun 12, 10:06 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1106 AM CDT SUN JUN 12 2016

OKZ057-062-063-121630-
CRAIG OK-DELAWARE OK-MAYES OK-
1106 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAYES...NORTHWESTERN
DELAWARE AND SOUTHEASTERN CRAIG COUNTIES UNTIL 1130 AM CDT...

AT 1106 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHLOETA...
MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
GROVE...                          LANGLEY...
BERNICE...                        KETCHUM...
SPAVINAW...                       DISNEY...
CHLOETA...                        CLEORA...
CHEROKEE STATE PARK...            SPAVINAW STATE PARK...
ZENA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3635 9487 3636 9509 3663 9512 3661 9479
TIME...MOT...LOC 1606Z 184DEG 11KT 3643 9498
Special weather statement, Jun 12, 10:08 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1108 AM CDT SUN JUN 12 2016

ARZ029-OKZ076-121645-
SEBASTIAN AR-LE FLORE OK-
1108 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES UNTIL 1145 AM CDT...

AT 1108 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF HARTFORD...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MANSFIELD...                      HACKETT...
HARTFORD...                       HUNTINGTON...
BONANZA...                        MIDLAND...
PATTERSON...                      LIBERTY...
WITCHERVILLE...                   DAYTON...
ARKOLA...                         JENSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3509 9419 3508 9420 3508 9422 3506 9425
      3506 9423 3502 9423 3495 9430 3496 9433
      3495 9435 3496 9437 3495 9438 3495 9441
      3492 9445 3498 9456 3523 9444 3509 9417
TIME...MOT...LOC 1608Z 210DEG 11KT 3500 9443
Special weather statement, Jun 12, 11:23 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1223 PM CDT SUN JUN 12 2016

OKZ058-121800-
OTTAWA OK-
1223 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 100 PM CDT...

AT 1222 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF WELCH TO 2 MILES SOUTH OF
LANAGAN. MOVEMENT WAS NORTH AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MIAMI...                          COMMERCE...
QUAPAW...                         WYANDOTTE...
TREECE...                         PICHER...
OTTAWA...                         PEORIA...
CARDIN...                         TWIN BRIDGES STATE PARK...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 303 AND 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 9462 3667 9462 3667 9467 3684 9499
      3694 9500 3695 9499 3695 9500 3700 9501
TIME...MOT...LOC 1722Z 164DEG 20KT 3693 9503 3658 9445

The radar

The Tulsa radar (KINX), 99 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
June 12, 11:25 AM CST
Where
Ottawa County, 0.42 mi SSE of Miami
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.874, -94.877

Strong thunderstorm wind blew down trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643207.